Aa
A
A
A
Close
Hepatitis C Community
13.4k Members
Avatar universal

Tapering off the Interferon and Ribavirin at the EOT?

There seems to be a renewed interest in the Tapering off the Interferon and Ribavirin as some are getting closer to the EOT or are in the planing stages as to what to do. Most are aware that being on these meds for so long that the body had become adapted to the higher than normal levels of the interferon in the body and are concerned about when treatment is stopped what will be the lasting effects if any, after stopping abruptly. Also what will be the effects of the reversal or abrupt stoppage of the Ribavirin.

This has been discussed many times before with a lot of pro's and con's as to it's validity, of this unspoken controversial option. I think it is worth  revisiting the subject again as more people are aware of the personal options to them in how to deal with the aftermath of treatment. "To me understanding this process one needs to understand the process of the meds in the body at the beginning of treatment to see the possible benefits at the end of treatment." This thread should be a good base builder for those looking for the best course of action knowing what they have been through personally while on treatment and a furture base for those looking for such information.



jasper



1. What would be the best way to stop the Interferon?

2. What would be the best way to stop the Ribavirin?

3. Taper both together?

4. taper just the INterferon?



  
86 Responses
220090 tn?1379170787
I was so anxious to get off the drugs that I took the last shot one day early!

What could the advantage be of the taper?  Most of the papers I read now indicate the virus must be 100% eradicated by the time you stop or you will relapse.

Riba has a natural taper: it takes the body 6 months to eliminate all of it.  Interferon is eliminated rapidly and the sooner it is gone the sooner you feel better.

Oddly enough, the 7 times I relapsed, I felt fine when I stopped.  This time I felt awful for two months.  I don't know if it was the protease inhibitor that was different this time or the fact I am SVR and my immune system was still stimulated with nothing to fight.

eric
Avatar universal
I have never seen any papers/studies supporting tapering off the treatment drugs. Dr. Dieterich in the Expert Forum says tapering is unecessary because there is a natural taper in BOTH the interferon and ribavirin.

As best I can remember, the whole "taper" discussion came to be here when suggested by "HR". In a nutshell his argument is that there is a small window post treatment when the interferon fulled immune system hands off to the non-interferon fuled immune system. He postulates that during this period the immune system could dip and therefore allow relapse. Taper might help stop this. I believe he also suggests tapering will help with post treatment side effects. I find his arguments interesting and borderline compelling but haven't seen any supporting evidence.

Since the only way to prudently taper is to start the taper AFTER completion of the full course, one downside of tapering is more exposure to the treatment drugs than required by protocols. The only other downside I see is any sort of backfire because of lack of trial. In other words, what if a slow taper actually had a negative effect on SVR as opposed to a positive effect.

Frankly, I can't think why this would be but to be honest the thought entered my mind at EOT when I considered tapering. My thought process went something like this. I was RVR and given around an 80% chance of SVR with standard treatment. That sat pretty well with me so why mess around with something untried? On the other hand, if I was a slower responder and didn't peg my chances as very good, I might have been more amenable to try something different.

Personally, I don't buy into the "handover" theory very much but I do think that tapering might benefit some of us with post treatment side effects. This is simply conjecture, there is nothing to back this up. And that's unfortunate but not surprising since very little effort or funds have gone into studying the side effects many of us experience post treatment.

-- Jim
220090 tn?1379170787
Many, if not most, of the side effects are caused by over stimulation of the immune system.  Particularly, when the patient has a susceptibility to auto immune disease.  Common sense seems to indicate that the sooner you reduce interferon, the less the chance of prolonged side effects.

Having participated in the early trials with much lower doses, I can say with experience, the higher the dose, the greater the side effects.

Eric
Avatar universal
This is simply conjecture,

Yes, and this is why it should be discussed again.

jasper
220090 tn?1379170787
I am surprised to hear that interferon has a natural taper.  Before pegylation, it was eliminated within a couple of days.  Pegylation extended that and Pegasys seems to be able to maintain a high trough level for a week.  The last graph I looked at was a long time ago, but I seem to remember it going to undetectable within two weeks.  Perhaps Dr D meant 2 weeks was the natural taper.
Avatar universal
Oh, and by the way Dr. D is one person who may not have suffered the dibilating or long term side effects of these drugs and is ingorant to the fact there is an alternitive option to those with more sensitivity of the effects of the drugs. So, lets get on the wagon, jim and help the discussion along.

jasper
Have an Answer?
Top Hepatitis Answerers
317787 tn?1473362051
DC
683231 tn?1467326617
Auburn, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Answer a few simple questions about your Hep C treatment journey.

Those who qualify may receive up to $100 for their time.
Explore More In Our Hep C Learning Center
image description
Learn about this treatable virus.
image description
Getting tested for this viral infection.
image description
3 key steps to getting on treatment.
image description
4 steps to getting on therapy.
image description
What you need to know about Hep C drugs.
image description
How the drugs might affect you.
image description
These tips may up your chances of a cure.
Popular Resources
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.